Consultant wants to up my meds

Have Rheumo arth Currently on hydroxychloro 2 a day at present Have had a couple of fingers playing me up so went on a short steroid course as well which has helped But everywhere else is okay She wants to put me on leflunomide or methotrexate but reading the poss side effects is awful Im only 59 and if eventually other things start like say knees etc where would I go from there ? Im just wondering if its a bit drastic for 3 fingers which for the most part are fine but I obviously do not wish to make the consultant angry Any advice would be great Thanks

Comments

  • Lilymary
    Lilymary Member Posts: 1,740

    I'm sure your consultant wouldn't mind you asking questions about the meds they're suggesting. If you just say you want to better understand why you're on them and what the side effects might be, they shouldn't take it as you challenging their expertise. They will have come across patients being anxious about new meds before.

    All drugs have side effects. Paracetamol suppliers would have gone out of business if we read the warnings in the leaflet inside the packets. But each drug affects people in different ways, and the only way to find out is to try them, and trust your consultant's judgement that they may be suitable for you. I know many who have greatly benefittted from methotrexate. If the side effects for you far outweight the benefits, I'm sure you would be able to review them with him/her and come up with a Plan C.

  • stickywicket
    stickywicket Member Posts: 27,704

    No, it's not drastic. Your rheumatologist will not just be looking at three fingers but also at your blood results and inflammatory markers. Hydroxychloroquine is a mild DMARD. I've been on that and methotrexate for years. You ask where you will go later. There are plenty of meds on offer. Ordinary DMARDS and / or biologics. Many of us are on two or three meds. It may seem excessive to you now but, believe me, the consequences of not taking them are much worse. Once damage is done it can't be undone. As long as we are conscientious about our blood tests possible problems will be picked up before they become actual. Steroids are only a temporary fix as, long term, they really can do damage.

    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • Anna
    Anna Moderator Posts: 968

    Hello @vannvanessa58 and welcome to the online community, where I'm sure you'll find support and advice from our members.

    So, you have rheumatoid arthritis and are currently taking hydroxychloroquine and your consultant wants to change your medication to leflunomide or methotrexate. You are wondering if this is a bit drastic. It can be quite a daunting step when it's suggested that you change your medication, especially if you have done reasonably well on the meds you are currently taking. However, RA is a disease that can change and need different types of treatment. Sometimes we can stay for years on one type of medication and then it doesn't suit us anymore so we need to find something else that works better for us. I have lived with RA for over 40 years and in that time, I've changed meds about four or five times. Each time my body has had to adapt to the side effects, but after a while, I have always noticed an improvement in my condition.

    All three of the drugs you mention - hydroxychloroquine, leflunomide and methotrexate are in a class called DMARDs (disease modifying anti-rheumatic drugs) which help to slow down the disease and its effects on your joints. So they could actually prevent more damage. Sometimes finding the right one for you can take a while. You can read more about them here:

    You mention that you don't want to make your consultant angry by refusing to take the drugs they recommend, but your consultant should want you to feel happy to change - perhaps you could mention your concerns to them and ask for some reassurance. Have you had further blood tests and x-rays that show how the RA is progressing? It could be that your consultant's suggestion is not just based on pain in your three fingers.

    I'm sure there are other members on the forum who have changed their medication and can share their experience with you, including how the have dealt with any side effects.

    Best wishes, and do let us know how you're getting on.

    Anna (Mod)

    Need more help? - call our Helpline on 0800 5200 520 Monday to Friday 9am to 6pm


  • Thank you to everyone who has replied to me and soo quickly

    Vanessa